Kansas, 2018

Drought in Kansas, June 1 to 30, 2018

June 1 to 30, 2018 · NWS ICT · 16 events in 16 counties and zones

Severe to extreme drought conditions across portions of central and south central Kansas during the month of June, 2018. But welcome rainfall during the middle and towards the end of the month, actually helped with drought conditions across portions of central Kansas.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe to extreme drought conditions across portions of central and south central Kansas during the month of June, 2018. But welcome rainfall during the middle and towards the end of the month, actually helped with drought conditions across portions of central Kansas. Some areas of central Kansas actually received enough rainfall to drop out of a severe drought. The areas still in extreme drought were located along the Little Arkansas River basin from McPherson to Newton to Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, May 31, 11:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1202 AM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 321 PM CDT Thu May 31 2018

Trailing frontal boundary may spark an isolated thunderstorm
across far southeast KS before 7 PM, although suspect best chances
will remain just southeast of the area across southern MO and
northeast OK.

Attention then turns to dangerous heat potential Friday.
Increasing atmospheric thickness will support forecast high
temperatures well into the 90s for most areas. Additionally,
increasing southeasterly flow will advect 70+ dewpoints
northeastward across the area, with evapotranspiration from recent
rains likely contributing to the high dewpoints. This will all
support afternoon through early evening heat indices exceeding 100
degrees, with 105+ degree heat indices across mainly south-
central/southeast KS. Consequently, issued a heat advisory Friday
afternoon.

Thinking greatest thunderstorm chances Friday late afternoon
through night will be across far northern KS and NE, as stout
shortwave energy approaching from the southwest interacts with a
very unstable airmass in vicinity of a dryline/cold front
approaching from the west/northwest. Severe weather is likely
given the strong buoyancy/shear combination along with strong
forcing. Given expected storm propagation into a strong low-level
jet, some of this activity could conceivably trickle as far south
as the I-70 corridor before midnight, and into portions of east-
central and southeast KS after midnight. Further south, lack of
large scale forcing and increasing convective inhibition should
prevent activity building into southern KS.

A cool down back to seasonable temperatures is expected for the
weekend, as a strong cold front drives south across the area
Saturday. Forecast highs will be in the 80s to low 90s, although
the biggest change will be much lower dewpoints.

.LONG TERM...(Monday through Thursday)
Issued at 321 PM CDT Thu May 31 2018

Model consensus suggests thunderstorm chances arriving Monday-
Tuesday, as shortwave energy currently off the coast of Baja tops
the ridge and approaches from the northwest. At this point it
appears instability will be marginal for severe weather.

An overall warming trend back into the 90s is expected mid to
late next week, as an upper ridge builds back in from the west.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1202 AM CDT Fri Jun 2 2018

Have been watching band of TSRA that has been occurring across SW
MO to almost as far W as KJLN. Since ~03Z the TSRA have shown no
signs of expanding into far SE KS so for now have kept VCTS out of
KCNU. Winds that are SE 5-10kts in most areas will increase
markedly Fri morning with sustained 17-22kts likely across C & SC
KS by 18Z where ~25kt gusts would occur throughout the afternoon.
A few TSRA may spread SE to as far as I-70 ~03Z as a cold front
approaches, but since this is near the end of the 01/06Z TAF cycle
have left out of the KSLN & KRSL terminals. Wouldn't be surprised
to VCTS or even TSRA mentioned in TAFs issued from 18Z onward. All
areas will maintain VFR status thru late Fri eve.

&&

.CLIMATE...
Issued at 321 PM CDT Thu May 31 2018

May 2018 will likely be in the top 3 warmest for many sites across
the region. Wichita will either be #1 or #2 warmest. Additionally,
long range outlooks issued by the Climate Prediction Center
support continued above normal temperatures through at least the
first few weeks of June.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  96  71  90 /   0   0   0   0
Hutchinson      67  96  69  88 /   0   0  10   0
Newton          68  94  69  88 /   0   0  10  10
ElDorado        69  93  71  88 /   0   0  10  10
Winfield-KWLD   70  95  72  90 /   0   0   0   0
Russell         65  97  66  85 /   0   0  10   0
Great Bend      66  97  66  85 /   0   0  10   0
Salina          67  98  69  88 /   0  10  20  10
McPherson       67  96  68  87 /   0   0  10   0
Coffeyville     70  94  73  92 /   0   0  10  10
Chanute         69  93  72  90 /   0   0  20  10
Iola            69  93  72  89 /   0   0  20  10
Parsons-KPPF    70  93  73  91 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ069-082-083-
091>094-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...EPS
CLIMATE...ADK
Hazardous weather outlook, May 31, 3:20 PM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CDT Thu May 31 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CDT Thu May 31 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

The Saline River near Russell has fallen below flood stage, and
waters will continue to subside tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat indices ranging from around 100 to 108 degrees will
impact the region Friday, highest across south-central and southeast
Kansas from late morning through the early evening hours.

Scattered strong to severe storms will impact portions of far
northern Kansas and Nebraska Friday late afternoon and night. Some
of this activity could possibly reach as far south as the I-70
corridor before midnight, and as far southeast as east-central
Kansas after midnight.

Another round or two of showers and thunderstorm may impact the
region sometime Monday through early Tuesday. The risk for
organized severe storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Sedgwick

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the northwest portions of county. But welcome rainfall during the end of the month actually improved the drought to severe for southeast portions of the county by the end of the month.

Drought, Harvey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over entire county during the month of June 2018. Welcome rainfall did occur by the end of the month which actually improved the drought some by the end of the month.

Drought, Marion

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over entire county during the month of June 2018. Welcome rainfall did occur by the end of the month which actually improved the drought some by the end of the month.

Drought, McPherson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over entire county during the month of June 2018. Welcome rainfall did occur by the end of the month, which actually improved the drought some by the end of the month.

Drought, Kingman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted over the entire county during the month of June 2018. Welcome rainfall did occur by the end of the month which actually improved the drought in western sections of the county by the end of the month.

Drought, Harper

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted over the entire county for the early portions of June 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.

Drought, Reno

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of June 2018.

Drought, Rice

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of June 2018.

Drought, Ellsworth

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of June 2018.

Drought, Saline

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of June 2018.

Drought, Barton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Severe drought conditions were over the entire county for the early portion of the month, but welcome rainfall during the middle and end of the month improved the drought conditions considerably by the end of the month.

Drought, Russell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Severe drought conditions were over the entire county for the early portion of the month, but welcome rainfall during the middle and end of the month improved the drought conditions considerably by the end of the month.

Drought, Lincoln

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Severe drought conditions were over the entire county for the early portion of the month, but welcome rainfall during the middle and end of the month improved the drought conditions considerably by the end of the month.

Drought, Chase

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of June 2018.

Drought, Butler

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the northwest portions of the county during the month of June 2018.

Drought, Sumner

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the northwest portions of the county during the month of June 2018.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766510, 766511, 766512, 766513, 766514, 766515, 766516, 766517, 766518, 766519, 766520, 766521, 766522, 766523, 766524, 766525.